Warnings against excessive use of paracetamol

Sunday, 15 April 2018 09:38
Warnings against excessive use of paracetamol © Belga
A young woman had recently to undergo a liver transplant because she had ingested too many pain killers. Doctors now warn against excessive use of paracetamol.
The young woman, who was operated at UZ Gent, had taken seven to eight one gram pills each day for two weeks against toothache. This was an overdose that her liver did not support.

"You take too high a dose. The next day you feel nauseated and the day after you have to go to the emergency room because you feel really sick,” Hans Van Vlierberghe, a doctor at UZ Gent told Flemish TV station VTM on Sunday.

“After that you may end up in coma at the intensive care unit and risk to die unless you undergo an emergency liver transplant.”

The hospital in Ghent receives one paracetamol-poisoned patient almost every month and carries out on average one liver transplant per year because of intoxication.

As paracetamol is dispensed without a prescription, doctors believe that pharmacists should provide more explanations about the recommended dosage.

The Brussels Times
Google Plus

More Stories

The first poll of the year confirms the "Green wave"

The first poll of the year confirms the "Green wave"

The first poll of the year, done for Le Soir, RTL-TVI, VTM and Het Laatste Nieuws, has confirmed the “Green wave” sweeping the country.

The sp.a wants free GP consultations

The sp.a wants free GP consultations

Everyone should be able to see their GP for free, according to Flemish socialists in the sp.a.

Family of toddler shot dead by police may stay in the country

Family of toddler shot dead by police may stay in the country

The family of Mawda Shawri, the two-year-old shot dead by police during a car chase as they were entering the country illegally, have been granted a residence permit to allow them to stay in Belgium for at least a year, migration minister Maggie De Block has decided.